By ANISH KOKA
The phone rings. It’s not supposed to be ringing. It’s 2 am. The voice on the other line is from an apologetic surgery resident.
Resident: There is this patient..
Me: Yes, go ahead. Please.
Resident: He’s tachycardic.
Me: How fast?
Resident: 160 ?
Me: What’s the blood pressure?
Resident: An SVT I think.. I gave adenosine. Nothing happened
Me: Audibly groaning. I’ll be in..
Forty five minutes later I’m at the bedside of a decidedly ill appearing man.
I want to be triumphant that his heart rate is only 145, and a quick glance at the telemetry monitor above his bed uncovers juicy p waves in a cadence that suggests this is no primary electrical arrhythmia.
Something is very wrong somewhere – the heart in this case is an innocent bystander being whipped into a frenzy to compensate for something.
At the moment the whip is a norepinephrine infusion being used to keep his blood pressure up.
I ask the nurse if the amount of norepinephrine infusing has been stable. She replies that his dose has been slowly escalating.
Eureka! I think – the heart rate response in this case is being driven by the norepinephrine – a powerful adrenaline that acts on beta receptors and alpha receptors within the body that increase heart rate and constrict the blood vessels to raise blood pressure. Fix the cause of the low blood pressure, come down on the norepinephrine, and perhaps the heart rate would be better.
But it turns out this particular post surgical patient doesn’t have a medical cause of low blood pressure I can find. I cycle through cardiac ultrasounds, blood gases, steroid and volume challenges, and try inching down on the norepinephrine.
All of it is to no avail. I’m growing more and more convinced this problem is surgical in nature. Perhaps an infarcted piece of bowel? All I know is that the man acts like he has no peripheral vascular tone.
An interesting thing happens shortly after. The norepinephrine drip runs out.
As one nurse runs to get another bag from the pharmacy – a quick cascade of events unfolds.
The brisk upstroke from the arterial line that marks the pressure wave generated with every beat of the heart starts to dampen. The color seems to visibly drain from the patients face, and he begins to complain that his vision is getting blurry. His systolic blood pressure is 70 – an almost forty point drop within a minute of the norepinephrine running out.